Alabama, 2020

Hail and Damaging Winds in Alabama, August 19, 2020

August 19, 2020 · NWS HUN · 6 events in 3 counties and zones

Clusters of thunderstorms developed during the early afternoon in northeast Alabama, with activity shifting slowly west through north central Alabama during the early evening hours. The strongest storms knocked down a few trees and damaged a chicken house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of thunderstorms developed during the early afternoon in northeast Alabama, with activity shifting slowly west through north central Alabama during the early evening hours. The strongest storms knocked down a few trees and damaged a chicken house. Also, hail of dime to nickel sized was reported. Lightning struck a middle school in Decatur damaging a portion of brick tower structure and shattering a window from falling debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 19, 11:54 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 19, 11:54 AM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1254 PM CDT Wed Aug 19 2020

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1019 AM CDT Wed Aug 19 2020

An area of lower altitude clouds covered an area from northern
Mississippi, far NW Alabama and across much of western and middle
Tennessee and southern Kentucky. The visible satellite view nicely
depicted this feature. Cloud bases under these clouds were in the
MVFR (Marginal Visual Flight Rules ~1000-3000 ft agl) or IFR
(Instrument Flight Rules ~500-1000 ft agl), the lower clouds more
over NW AL to Giles County. These clouds were more/less remaining
stationary but had a slight eastward drift via a longer term loop.

Under more sunny skies to the east, a shower recently formed in the
Langston and Scottsboro area of Jackson county, slowly drifting to
the NE. 10 AM temperatures ranged in the mid 70s across NW AL to
lower 80s in NE AL with light northernly winds.

Short term high resolution model output suggests the stratus deck
should gradually thin over the next few hours, with scattered clouds
returning this afternoon. A passing upper level feature and a weak
boundary draped SW-NE across our eastern areas will help set the
stage for shower/thunderstorm activity beginning this afternoon. The
stratus will keep our far western areas relatively stable a bit
longer, converse to our central and eastern areas. All of the
guidance was hinting that our eastern areas will have better rain
chances, thus have maintained the likely PoPs across NE AL and
adjacent southern middle TN. Storms overall should remain "general"
in intensity, with the usual gusty winds, brief heavy downpours and
at times frequent lightning.

.SHORT TERM...(Tonight through Friday night)
Issued at 422 AM CDT Wed Aug 19 2020

The unseasonably wet pattern will continue tonight and thru the end
of the work week, as the upper trough axis becomes more entrenched
across the wrn/cntrl Gulf region. The influx of moisture will also
increase into the mid TN Valley Thu/Fri, as a strong southerly fetch
pattern develops over much of the SE states. With the broad dynamic
lift remaining in place, num/perhaps wide showers/tstms look to
develop across much of the area thru the day Fri, before tapering off
just a bit Fri evening. Brief heavy rainfall and gusty winds are
again possible with a few of these storms into Fri evening, although
the lack of mid/upper forcing should again offset the threat for more
organized/stronger tstms. Highs Thu/Fri look to be mainly in the mid
80s for most areas, while overnight lows into early Sat trend predom
in the mid/upper 60s.

.LONG TERM...(Saturday through Tuesday)
Issued at 422 AM CDT Wed Aug 19 2020

The upper low in most guidance deepens a bit and moves further south
into the north central Gulf Coast states into Thursday morning.
Based on the placement of this feature, deeper moisture return from
the Gulf of Mexico over the area will continue. Due to stronger
forcing, expect persistent showers and thunderstorms over the area,
especially in the late morning/afternoon hours. Very little shear is
shown in guidance and CAPE values should limit any stronger storms to
just gusty winds and heavy rainfall. Lowered high temperatures into
the lower 80s primarily, though a few spots could reach 85 degrees.

Much drier air is advected into the area Saturday night into Sunday
as the upper low weakens and moves northeast into Kentucky/northern
Tennessee in most guidance. Locations near our southern middle
Tennessee counties and locations east of the I-65 corridor may be
close enough to forcing along the southeastern edge of this feature
to produce 20 to 30 percent coverage of additional showers. Some
sunshine should allow highs to climb into the 85 to 90 degree range
in most locations, as lows remain in the 64 to 70 degree range.

Guidance edges the front southeast of the area northward slightly on
Monday, possibly allowing scattered shower and thunderstorm activity
to affect more of northern Alabama and southern middle Tennessee.
Kept the forecast close to guidance with highs in the upper 80s to
lower 90s despite cloud cover given warmer 925 mb temperatures.

What happens with a tropical entity moving west either just north of
or over Cuba is a big part of the rest of the extended forecast. If
it follows the more northernly track mentioned, then our
precipitation chances could be higher into the early to mid portion
of next week. At this point, it is too early to say much more than
that. ECMWF is much drier and keeps this entity further south and
moves it right over Cuba. GFS takes it into the central Gulf of
Mexico and is a wetter solution for the area. For now, keeping close
to guidance with 20 to 30 percent shower and thunderstorm chances in
the forecast. This will all be going underneath a building upper
level ridge, which should allow temperatures to warm up again into
the upper 80s/lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1254 PM CDT Wed Aug 19 2020

MVFR stratus continued from the Golden Triangle of east central MS,
to west of KMSL and KGZS, and east of the KBNA area. Those clouds
were thinning from daytime heating and mixing. East of those clouds,
more direct sun has resulted in the development of Cu/TCu and a few
RW/TRW. This activity was scattered from near Boaz, to Fyffe and more
numerous over NW Georgia near Rising Fawn. Hi-Res models indicate
more convection should form during the course of the afternoon
elsewhere, or where boundaries collide. Gusty winds and heavy
downpours could cause temporary CIG/VIS reductions should a storm
impact a terminal. Given an upper level system will be moving over
the area, kept a slight chance of showers in for parts of the late
night into Thu morning. Patchy fog is possible towards daybreak Thu,
but opted not to include it given uncertainties.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...09
LONG TERM...KTW
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 19, 3:22 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
422 AM CDT Wed Aug 19 2020

ALZ001>010-016-TNZ076-096-097-192345-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
422 AM CDT Wed Aug 19 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected later today and
tonight, ahead of a broad upper level disturbance. Brief heavy
rainfall and gusty winds are possible with some of these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms are expected to increase in coverage Thursday through
Saturday, as the upper disturbance settles over the region. Brief
heavy rainfall and gusty winds are again possible with some of these
storms. In addition, minor flooding of roads and low lying areas is
possible in locations which receive multiple rounds of heavy rain.
Thunderstorms are then expected to diminish in coverage Sunday, as
the upper disturbance weakens and lifts to the northeast.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

KTW

In the hours before

Special weather statement, Aug 19, 10:53 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1153 AM CDT Wed Aug 19 2020

ALZ009-010-191715-
DeKalb AL-Jackson AL-
1153 AM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND
NORTHEASTERN DEKALB COUNTIES UNTIL 1215 PM CDT...

At 1152 AM CDT, Doppler radar was tracking a strong thunderstorm near
Trenton, moving northeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Sulpher Springs and Higdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3476 8570 3498 8561 3498 8560 3469 8555
TIME...MOT...LOC 1652Z 211DEG 7KT 3478 8556

12
Special weather statement, Aug 19, 11:58 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1258 PM CDT Wed Aug 19 2020

ALZ009-010-191845-
DeKalb AL-Jackson AL-
1258 PM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND
NORTHEASTERN DEKALB COUNTIES UNTIL 145 PM CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sylvania, or near Rainsville, moving northeast at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Fort Payne, Rainsville, Henagar, Sylvania, Ider, Valley Head,
Hammondville, Mentone, Pine Ridge and Desoto State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3443 8576 3457 8589 3475 8571 3454 8551
      3454 8552
TIME...MOT...LOC 1758Z 231DEG 5KT 3455 8576

12
Special weather statement, Aug 19, 12:56 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
156 PM CDT Wed Aug 19 2020

ALZ010-191945-
DeKalb AL-
156 PM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEKALB COUNTY UNTIL
245 PM CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Payne, moving southeast at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Fort Payne, Rainsville, Sylvania, Valley Head, Hammondville, Pine
Ridge, Dog Town, Adamsburg, Desoto State Park and Little River Canyon
NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3449 8556 3448 8558 3444 8558 3441 8561
      3437 8563 3436 8566 3434 8568 3430 8573
      3449 8584 3460 8569 3451 8555
TIME...MOT...LOC 1854Z 319DEG 6KT 3449 8572

12
Special weather statement, Aug 19, 12:59 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
159 PM CDT Wed Aug 19 2020

ALZ010-191945-
DeKalb AL-
159 PM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEKALB COUNTY UNTIL
245 PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crossville, or 12 miles east of Boaz. This storm was nearly
stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Crossville, Rodentown, Peeks Corner, Skirum and Lathamville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3426 8581 3424 8581 3424 8584 3420 8585
      3420 8602 3429 8606 3441 8585 3426 8578
TIME...MOT...LOC 1857Z 247DEG 3KT 3424 8594

12
Special weather statement, Aug 19, 1:23 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
223 PM CDT Wed Aug 19 2020

ALZ016-192015-
Cullman AL-
223 PM CDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULLMAN COUNTY UNTIL
315 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holly Pond, or near Blountsville, moving north at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Holly Pond, Baileyton, Walter and Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3431 8681 3430 8651 3425 8650 3425 8652
      3423 8652 3422 8654 3419 8655 3415 8659
      3413 8660 3412 8661 3412 8663 3409 8666
      3408 8669
TIME...MOT...LOC 1923Z 165DEG 11KT 3418 8662

12

The radar

The Northeast Alabama radar (KHTX), 98 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Cullman

When
August 19, 1:33 PM CST
Where
Cullman County, Holly Pond
Measured
0.88 in hail
Reported by
Social Media
Coordinates
34.170, -86.620

Nickel sized hail was reported in Holly Pond.

Thunderstorm Wind, Cullman

When
August 19, 1:33 PM CST
Where
Cullman County, Holly Pond
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.170, -86.620

Multiple trees were knocked down blocking U.S. Highway 278 in Holly Pond. Trees were also knocked down at other location in this part of the county.

Thunderstorm Wind, Cullman

When
August 19, 1:33 PM CST
Where
Cullman County, 1.54 mi NW of Holly Pond
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.184, -86.641

Thunderstorm winds damaged a chicken house on CR 1682 just north of CR 1650.

Thunderstorm Wind, Limestone

When
August 19, 4:23 PM CST
Where
Limestone County, 3.96 mi S of Sweetwater
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Broadcast Media
Coordinates
34.573, -86.910

A tree was knocked down on the southbound portion of I-65 just before the Tennessee River. Time estimated by radar.

Thunderstorm Wind, Morgan

When
August 19, 4:36 PM CST
Where
Morgan County, 0.9 mi NW of Hartselle
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.440, -86.940

A large flag pole and large tree limbs were knocked down in Hartselle.

Lightning, Morgan

When
August 19, 5:07 PM CST
Where
Morgan County, 1.33 mi WSW of Austinville
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.560, -87.020

A school official reported a lightning strike damaged Austin Middle School in Decatur. From photos on social media, it appears siding from a brick tower at the front of the building was significantly damaged. A window was also shattered by falling debris. A newspaper reported that a radio link antenna was damaged, broken windows, and roof damage from falling bricks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918028, 918030, 918031, 918032, 918033, 918034.